Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

May 2, 20164 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2016, 2:38 PM EDT for 4 counties in Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2016, 2:38 PM EDT (18:38 UTC)
Expired
May 2, 2016, 3:28 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 2:50 PM EDTHAIL 1Gretna, VAREPORT RELAYED FROM WDBJ7

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS51 KRNK 021838
SVRRNK
VAC031-037-083-143-021945-
/O.NEW.KRNK.SV.W.0032.160502T1838Z-160502T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT MON MAY 2 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHARLOTTE COUNTY IN VIRGINIA...
  PITTSYLVANIA COUNTY IN VIRGINIA...
  SOUTHEASTERN CAMPBELL COUNTY IN VIRGINIA...
  NORTHWESTERN HALIFAX COUNTY IN VIRGINIA...

* UNTIL 345 PM EDT

* AT 237 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM STRAIGHTSTONE TO NEAR PITTSVILLE TO NEAR CALLANDS...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HURT...
  CHATHAM...
  GRETNA...
  BROOKNEAL...
  AND MT AIRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3694 7875 3681 7906 3670 7921 3671 7967
      3675 7967 3698 7954 3719 7906 3709 7881
TIME...MOT...LOC 1837Z 281DEG 7KT 3700 7916 3695 7948 3678 7963 

HAIL...1.25IN
WIND...60MPH
 
$$

PH
2 follow-up statements
084 
WWUS51 KRNK 021907
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT MON MAY 2 2016

VAC031-037-083-143-021945-
/O.CON.KRNK.SV.W.0032.000000T0000Z-160502T1945Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
307 PM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WEST CENTRAL CHARLOTTE...NORTHEASTERN
PITTSYLVANIA...SOUTHEASTERN CAMPBELL AND NORTHWESTERN HALIFAX
COUNTIES...

AT 306 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRETNA...
MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHATHAM...
GRETNA...
BROOKNEAL...
MT AIRY...
AND NATHALIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3694 7875 3681 7906 3675 7921 3680 7946
      3697 7943 3717 7902 3709 7881
TIME...MOT...LOC 1906Z 232DEG 7KT 3697 7932 

HAIL...1.00IN
WIND...60MPH
 
$$

PH
731 
WWUS51 KRNK 021928 RRA
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT MON MAY 2 2016

VAC031-037-083-143-021937-
/O.CAN.KRNK.SV.W.0032.000000T0000Z-160502T1945Z/
CHARLOTTE VA-PITTSYLVANIA VA-CAMPBELL VA-HALIFAX VA-
328 PM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
WEST CENTRAL CHARLOTTE...NORTHEASTERN PITTSYLVANIA...SOUTHEASTERN
CAMPBELL AND NORTHWESTERN HALIFAX COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3694 7875 3681 7906 3675 7921 3680 7946
      3697 7943 3717 7902 3709 7881
TIME...MOT...LOC 1925Z 281DEG 7KT 3696 7927 

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:40 PM EDT, 58 minutes earlier.

Area forecast discussion, May 2, 1:40 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT MON MAY 2 2016

.SYNOPSIS...
A WEAK COLD FRONT ACROSS THE OHIO VALLEY EARLY MONDAY MORNING WILL
DRIFT SLOWLY THROUGH THE CENTRAL APPALACHIANS BY EARLY TUESDAY.
LOW PRESSURE WILL DEVELOP ALONG THE FRONT TONIGHT AND MOVE
NORTHEAST TOWARD THE MID-ATLANTIC COAST BY TUESDAY MORNING.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THESE
FEATURES. FOR WEDNESDAY THROUGH FRIDAY...A DEEP UPPER LOW
PRESSURE AREA WILL SAG SOUTHWARD FROM THE GREAT LAKES INTO THE
APPALACHIANS KEEPING AN UNSETTLED AND UNSEASONABLY COOL WEATHER
PATTERN ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS 100 PM EDT MONDAY...

WILL BE LAUNCHING AN 18Z RNK SOUNDINGS THIS AFTERNOON.

ADJUSTED TEMPERATURES WITH LATEST OBS AND MODEL TRENDS. RAISED
HIGH TEMPERATURES THIS AFTERNOON IN THE EAST A FEW DEGREES.
SHAPED POPS FOR THIS AFTERNOON TOWARDS THE 4KM NAM. CONVECTION IS
START TO DEVELOP ESPECIALLY ALONG THE SOUTHERN BLUE RIDGE AS
EXPECTED WITH HRRR AND NAM. MORE CHANGES LATER THIS AFTERNOON.

AS OF 954 AM EDT MONDAY...

DENSE FOG ADVISORY CANCELLED FOR THIS MORNING. WIDESPREAD DENSE
FOG HAS ENDED. LOW CLOUDS AND FOG LIFTING AND MIXING OUT THIS
MORNING. FLASH FLOOD WATCH REMAINS IN EFFECT FOR GREENBRIER COUNTY
INTO TUESDAY MORNING. MADE SOME ADJUSTMENTS IN TEMPERATURES AND
DEW POINTS FOR LATER THIS MORNING INTO THIS AFTERNOON. PROGGED LIS
AROUND MINUS 4 TO MINUS 6 AND CAPES ABOUT 1000 TO 2000 J/KG
SUPPORT ACTIVE AFTERNOON WITH CONVECTION. THE LATEST DAY ONE
SEVERE WEATHER OUTLOOK PLACES MUCH OF CWA IN A SLIGHT RISK. THE
MAIN THREAT WILL BE GUSTY WINDS AND HAIL. LEANED POPS TOWARDS THE
HIRESW- ARW AND HRRR FOR THIS AFTERNOON INTO TONIGHT. MORE CHANGES
LATER THIS MORNING.

AS OF 445 AM EDT MONDAY...

AN ACTIVE 24 HOURS WEATHERWISE EXPECTED ACROSS THE CWA WITH THE
MAIN CONCERNS BEING STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL. OVERALL...EXPECTING GREATER THREAT FOR SEVERE
TODAY THAN OBSERVED SUNDAY...ALONG WITH MORE WIDESPREAD RAINFALL.

SYNOPTIC PATTERN FEATURES A WEAK COLD FRONT DRAPED ACROSS THE OHIO
VALLEY INTO NEW ENGLAND. A SERIES OF UPPER-LEVEL IMPULSES DRAPED
ATOP THE FRONT FROM THE SOUTHERN PLAINS TO NEW ENGLAND...ALL
EMANATING FROM A PERSISTENT BROAD UPPER LOW IN THE SOUTHWEST U.S.
OVER THE NEXT 24 HOURS...THE FRONT WILL SAG SLOWLY SOUTHWARD IN
RESPONSE TO REPEATED DISTURBANCES...ADDITIONAL CONVECTION WITH
COLD POOL OUTFLOW...AND A STRENGTHENING UPPER LOW ALL THE WHILE
JUST NORTH OF THE GREAT LAKES REGION. BY 00Z THIS EVENING...EXPECT
THE FRONT TO EXTEND FROM EASTERN TN INTO EASTERN WV AND CENTRAL
MD. EXPECTING AMPLE HEATING IN ADVANCE OF THE FRONT WHICH WILL
PUSH CAPES IN EXCESS OF 2000 J/KG ACROSS MUCH OF THE CWA BY MID-
LATE AFTERNOON. WITH DEWPOINTS IN THE LOW 60S AND PWATS NEARING
1.5 INCH AND AT LEAST WEAK SHEAR...AND A WEAKLY DIFFLUENT UPPER
DISTURBANCE APPROACHING THE AREA FROM THE SOUTHWEST...CONDITIONS
APPEAR FAVORABLE FOR A FAIRLY WIDESPREAD SEVERE WEATHER EVENT. AS
A RESULT...SPC HAS OUTLOOKED MUCH OF THE CWA FOR A SLIGHT RISK OF
SEVERE TODAY AND TONIGHT. SHEAR/HELICITY IS NOT OVERLY IMPRESSIVE
ACROSS THIS REGION...WITH THE BETTER OF SUCH LOCATED ACROSS
NORTHERN VA/MD/DC AREA...WHERE SPC HAS INDICATED A 5 PERCENT RISK
OF TORNADOES. MAIN THREATS IN OUR AREA...AS IT HAS BEEN THE PAST
FEW DAYS...SHOULD BE HAIL AND SOME WIND DAMAGE WITH DCAPES
APPROACHING 1000 J/KG BY AFTERNOON. 500MB TEMPS ARE COOLING TOWARD
-20C THROUGH THE PERIOD AND THE FREEZING LEVEL IS RELATIVELY LOW.

THE OTHER CONCERN WILL BE HEAVY RAINFALL WITH ANY TRAINING OF
STORMS. THIS ISSUE IS ADDRESSED BELOW IN THE HYDROLOGY SECTION.

MODELS IN FAIRLY GOOD AGREEMENT ON TIMING OF THE HEAVIER
PRECIPITATION AND CONVECTION...GENERALLY HOLDING OFF UNTIL MID TO
LATE AFTERNOON AS A SHORT WAVE MOVES INTO MIDDLE TN/NORTHERN AL.
THUS...WE SHOULD SEE SHOWERS/THUNDERSTORMS INCREASING AFTER 18Z
FROM THE SOUTHWEST...SPREADING NORTHEAST INTO THE CWA DURING THE
LATE AFTERNOON/EVENING...SPREADING SLOWLY EAST OVERNIGHT.
INDICATIONS ARE THAT CONVECTION COULD LINGER MUCH OF THE
NIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. THE GREATEST THREAT FOR
SEVERE AND FLASH FLOODING WILL BE IN THE 22Z-04Z TIME FRAME.

WITH NO WEDGE IN PLACE TODAY AND SOME INSOLATION
EXPECTED...ESPECIALLY EASTERN AREAS...HAVE LEANED TOWARD THE WARM
SIDE OF GUIDANCE. TEMPS SUN WERE QUITE WARM AS THE WEDGE BROKE
MUCH EARLIER THAN EXPECTED...AND WITH 850MB TEMPS HOVERING NEAR
+12C AGAIN TODAY...IT SHOULD BE QUITE WARM...70S WEST TO LOWER 80S
EAST.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 345 AM EDT MONDAY...

A COLD FRONT WILL PUSH EASTWARD OVER THE MID ATLANTIC...WHICH WILL
BRING ANOTHER ROUND OF SHOWERS FOR MOST OF THE CWA. SOUTHSIDE
VIRGINIA AND THE NORTHWEST NORTH CAROLINA PIEDMONT COULD SEE SOME
CHANCES OF THUNDERSTORMS WITH LINGERING INSTABILITY PRESENT...DUE TO
HIGH TEMPERATURES REACHING THE MID 70S IN THIS AREA. THE COLD FRONT
FINALLY MOVES TOWARD THE COAST BY TUESDAY NIGHT...WHICH WILL ALLOW
LOW TEMPERATURES TO DROP INTO THE MID 40S TO THE MID 50S.

BY WEDNESDAY..A DEEP UPPER LEVEL TROUGH SHOULD APPROACH FROM HUDSON
BAY IN CANADA TOWARD THE MID ATLANTIC. THE MODELS INSIST THAT THE
UPPER LEVEL TROUGH WILL CLOSE OFF INTO A CUT OFF LOW DURING
THURSDAY...WHILE ANOTHER CUT OFF LOW DEVELOPS ALONG THE CALIFORNIA
COAST. WITH AN UPPER LEVEL RIDGE FIRMLY ENTRENCHED OVER THE PLAINS
BETWEEN THE TWO LOWS...THIS OMEGA BLOCK PATTERN SHOULD BLOCK THE
ATMOSPHERIC FLOW ACROSS THE UNITED STATES. DUE TO THE CLOSED LOW
OVERHEAD...EXPECT GENERALLY CLOUDY SKIES...PERIODS OF SHOWERS WITH
SOME PATCHY DRIZZLE AND FOG...AND BELOW NORMAL TEMPERATURES.
OVERALL...IT CERTAINLY WILL NOT FEEL LIKE THE FIRST WEEK OF MAY
TOWARD THE END OF THIS WORK WEEK.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...

TEMPERATURES ARE EXPECTED TO TAKE A TUMBLE FOR THE END OF THE WEEK
AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT
LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION.  85H
TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY
THURSDAY NIGHT...AND IF THIS VERIFIES...IT WILL SUPPRESS
TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL.  AS THE UPPER
LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME
HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE
CLOUDINESS.

CUTOFF LOW WILL LIKELY BE SLOW TO MOVE OUT PER BLOCKY LOOK TO THE
UPPER AIR PATTERN...WITH CUTOFF LOWS ON THE WEST AND EAST COASTS AND
A RIDGE UP THROUGH THE CENTRAL CONUS. UNLIKE THE LAST OMEGA BLOCK
WHERE THE MID ATLANTIC ENJOYED UNSEASONABLY WARM AND DRY CONDITIONS
UNDER THE UPPER LEVEL RIDGE...JUST THE OPPOSITE IS OCCURRING THIS GO
ROUND.

OVER THE WEEKEND THE MODELS INDICATE THE CUTOFF LOW WILL GRADUALLY
DRIFT EAST TO JUST OFF THE MID ATLANTIC COAST...TEMPERATURES ALOFT
MODERATING.  THIS SHOULD ALLOW FOR A GRADUAL WARMING TREND WITH
TEMPERATURES RETURNING TO NORMAL BY THE START OF NEXT WEEK.
ATTM...WEEKEND AS A WHOLE LOOKS DRY.  WE HAVE A SLIGHT CHANCE OF
SHOWERS OVER THE MOUNTAINS TO ACCOUNT FOR THE INSTABILITY...BUT NOT
CONFIDENT THERE WILL BE MUCH COVERAGE.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM EDT MONDAY...

POOR FLYING CONDITIONS ANTICIPATED FOR THIS AFTERNOON INTO
TONIGHT. ACTIVE WEATHER DAY EXPECTED AS SLOW MOVING FRONT
COMBINES WITH UPPER-LEVEL DISTURBANCES EMANATING FROM SOUTHERN
PLAINS UPPER LOW.

SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS...SOME STRONG TO
SEVERE...WILL DEVELOP THIS AFTERNOON INTO THE EVENING...WITH
SHOWERS/THUNDERSTORMS LINGERING OVERNIGHT...ESPECIALLY EAST OF THE
BLUE RIDGE.

ISOLATED CONVECTION IS FORMING ALONG THE BLUE RIDGE THIS AFTERNOON
IN THE UNSTABLE AIR AHEAD OF THE MAIN SHORTWAVE PRECIPITATION AREA.
MVFR CONDITIONS WILL LINGER IN THE WEST TONIGHT INTO TUESDAY
MORNING.

VFR CONDITIONS WILL LOWER TO MVFR/IFR WITH SHRA/TSRA THIS
AFTERNOON INTO TONIGHT. WINDS SHOULD PICK UP FROM THE SOUTHWEST
THIS AFTERNOON. STRONG GUSTY WINDS ARE POSSIBLE WITH
AFTERNOON/EVENING THUNDERSTORMS. WINDS WILL BECOME MORE WSW-W
AFTER THUNDERSTORMS PASS WITH SOME LIGHT/VARIABLE WINDS EAST OF
THE BLUE RIDGE OVERNIGHT BEHIND CONVECTION.

THE COLD FRONT WILL STALL ACROSS THE REGION TUESDAY WITH WAVES OF
LOW PRESSURE TRACKING ALONG THE STALLED FRONTAL BOUNDARY TUESDAY.
THIS PATTERN SHOULD KEEP THE MID ATLANTIC IN MVFR/IFR CONDITIONS
TUESDAY.

MEDIUM CONFIDENCE IN CIGS...VSBYS...AND WIND DIR/SPD THROUGH THE
TAF VALID PERIOD.

MEDIUM TO HIGH CONFIDENCE IN TSRA POTENTIAL THIS AFTERNOON/EVENING.

EXTENDED AVIATION DISCUSSION...

THE FRONTAL BOUNDARY WILL BE PUSHED EASTWARD TUESDAY NIGHT. THIS
WILL IMPROVE MVFR CONDITION TO VFR CONDITIONS. A DEEP UPPER
LEVEL TROUGH WILL ARRIVE OVER THE MID ATLANTIC ON WEDNESDAY...AND
SETTLE OVERHEAD THROUGH THE END OF THIS WORK WEEK. OVERALL...FLYING
CONDITIONS APPEAR RATHER POOR FOR LATE THIS WEEK DUE TO THE
LIKELIHOOD OF LOW CLOUDS...PERIODS OF SHOWERS...AND PATCHY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ507-508.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...PW
LONG TERM...PM
AVIATION...KK/RAB
Hazardous weather outlook, May 2, 5:54 AM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 AM EDT MON MAY 2 2016

NCZ001>006-018>020-VAZ007-009>013-015>020-032-033-043-058-059-
WVZ042>044-031100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-
554 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG TO
SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ014-022>024-034-035-044>047-031100-
MONTGOMERY-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
554 AM EDT MON MAY 2 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG TO
SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ507-508-031100-
EASTERN GREENBRIER-WESTERN GREENBRIER-
554 AM EDT MON MAY 2 2016

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...SOME OF WHICH COULD BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
THROUGH THE PERIOD IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Local storm report, May 2, 9:29 AM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 WNW CAMP CREEK STATE  37.55N 81.20W
05/01/2016  E1.75 INCH       MERCER             WV   PUBLIC

            PUBLIC REPORTS HAIL THE SIZE OF GOLF BALLS

&&

JMORROW
Special weather statement, May 2, 1:45 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT MON MAY 2 2016

VAZ007-021830-
TAZEWELL-
145 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TAZEWELL COUNTY...

AT 144 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLEN BURKE...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
AMONATE...
JEWELL RIDGE...
AND GLEN BURKE.

LAT...LON 3716 8187 3717 8187 3718 8180 3720 8178
      3720 8176 3722 8175 3723 8174 3724 8174
      3724 8172 3720 8168 3720 8160 3717 8159
      3716 8182 3715 8190
TIME...MOT...LOC 1744Z 260DEG 20KT 3720 8191

PH
Special weather statement, May 2, 2:08 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
208 PM EDT MON MAY 2 2016

VAZ033-043>045-058-021900-
HENRY-HALIFAX-CAMPBELL-PITTSYLVANIA-FRANKLIN-
208 PM EDT MON MAY 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL PITTSYLVANIA...SOUTHEASTERN FRANKLIN...NORTHEASTERN HENRY...
SOUTHERN CAMPBELL...NORTHWESTERN HALIFAX AND NORTHERN CITY OF
MARTINSVILLE COUNTIES...

AT 206 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM JUST NORTH OF MARTINSVILLE TO NORTHERN PITTSYLVANIA
COUNTY.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
CHATHAM...
AND GRETNA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3684 7903 3675 7946 3669 7995 3695 7967
      3703 7950 3701 7948 3702 7946 3704 7948
      3710 7935 3721 7889
TIME...MOT...LOC 1806Z 247DEG 22KT 3698 7926 3694 7952 3677 7980

PH
Special weather statement, May 2, 2:28 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT MON MAY 2 2016

VAZ017-032-033-021900-
FLOYD-PATRICK-FRANKLIN-
228 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PATRICK...WEST
CENTRAL FRANKLIN AND EAST CENTRAL FLOYD COUNTIES...

AT 228 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKY KNOB SUMMIT...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ENDICOTT.

LAT...LON 3679 8029 3685 8036 3697 8021 3692 8008
TIME...MOT...LOC 1828Z 229DEG 19KT 3684 8029

DS
Special weather statement, May 2, 2:35 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT MON MAY 2 2016

NCZ001-002-VAZ015-021900-
ASHE-ALLEGHANY-GRAYSON-
235 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
ALLEGHANY...NORTHEASTERN ASHE AND SOUTH CENTRAL GRAYSON COUNTIES...

AT 235 PM EDT...A STRONG THUNDERSTORM WAS NEAR JEFFERSON...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUTH OF WILSON...
SCOTTVILLE...
BRIDLE CREEK...
PINEY CREEK...
AND TWIN OAKS.

LAT...LON 3640 8141 3648 8149 3666 8130 3656 8111
TIME...MOT...LOC 1835Z 229DEG 25KT 3646 8142

DS
Special weather statement, May 2, 2:37 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT MON MAY 2 2016

VAZ007-WVZ042-021900-
TAZEWELL-MERCER-
237 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL AND SOUTHWESTERN MERCER COUNTIES...

AT 237 PM EDT...A STRONG THUNDERSTORM WAS NEAR TIPTOP...MOVING EAST
AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
POCAHONTAS...
BRAMWELL...
MONTCALM...
AND BOISSEVAIN.

LAT...LON 3726 8150 3725 8148 3727 8145 3727 8142
      3731 8140 3732 8139 3732 8137 3734 8136
      3737 8124 3724 8122 3723 8124 3722 8125
      3722 8152
TIME...MOT...LOC 1837Z 260DEG 25KT 3726 8147

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:28 PM EDTSpecial Weather StatementRNKRockbridge32 min
May 1, 8:32 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington28 min
May 1, 8:42 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, City of Covington33 min
May 1, 9:13 PM EDTSpecial Weather StatementRNKTazewell32 min
May 1, 9:16 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington29 min
May 1, 9:24 PM EDTAreal Flood AdvisoryRNKCity of Covington3 hr
May 1, 9:44 PM EDTSpecial Weather StatementRNKBotetourt31 min
May 1, 9:45 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell30 min
May 1, 10:03 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
May 1, 10:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg54 min
May 1, 10:32 PM EDTSpecial Weather StatementRNKPulaski, City of Radford28 min
May 1, 11:13 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham62 min
May 1, 11:41 PM EDTSpecial Weather StatementRNKFranklin34 min
May 2, 5:52 AM EDTDense Fog AdvisoryRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 10 more4 hr
May 2, 1:45 PM EDTSpecial Weather StatementRNKTazewell45 min
May 2, 2:08 PM EDTSpecial Weather StatementRNKPittsylvania52 min
May 2, 2:28 PM EDTSpecial Weather StatementRNKFloyd32 min
May 2, 2:35 PM EDTSpecial Weather StatementRNKGrayson25 min
May 2, 2:37 PM EDTSpecial Weather StatementRNKTazewell23 min
May 2, 2:42 PM EDTSpecial Weather StatementRNKFranklin33 min
May 2, 2:46 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax42 min
May 2, 2:51 PM EDTSpecial Weather StatementRNKFloyd39 min
May 2, 2:56 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell64 min
May 2, 3:03 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery42 min
May 2, 3:36 PM EDTSpecial Weather StatementRNKPulaski24 min
May 2, 3:46 PM EDTSevere Thunderstorm WarningRNKGiles29 min
May 2, 4:04 PM EDTSpecial Weather StatementRNKFranklin56 min
May 2, 4:13 PM EDTSevere Thunderstorm WarningRNKCraig, Giles47 min
May 2, 4:15 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
May 2, 4:34 PM EDTSevere Thunderstorm WarningRNKGiles41 min
May 2, 4:54 PM EDTSpecial Weather StatementRNKBotetourt, Craig66 min
May 2, 4:56 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania64 min
May 2, 5:33 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista42 min
May 2, 5:41 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania64 min
May 2, 5:47 PM EDTSpecial Weather StatementRNKBland, Giles28 min
May 2, 5:49 PM EDTSpecial Weather StatementRNKWythe26 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville40 min
May 2, 5:56 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville64 min
May 2, 6:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista35 min
May 2, 6:20 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington25 min
May 2, 6:22 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford53 min
May 2, 6:32 PM EDTSpecial Weather StatementRNKPatrick58 min
May 2, 6:38 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax52 min
May 2, 6:47 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth28 min
May 2, 6:49 PM EDTSpecial Weather StatementRNKBotetourt26 min
May 2, 6:57 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania43 min
May 2, 7:08 PM EDTSpecial Weather StatementRNKBuckingham37 min
May 2, 7:18 PM EDTSpecial Weather StatementRNKCity of Buena Vista, City of Roanoke57 min
May 2, 7:33 PM EDTSpecial Weather StatementRNKBuckingham42 min
May 2, 7:39 PM EDTSpecial Weather StatementRNKAmherst36 min
May 2, 7:45 PM EDTSpecial Weather StatementRNKAppomattox, Bedford, City of Lynchburg60 min
May 2, 7:52 PM EDTSpecial Weather StatementRNKFranklin53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.